Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
Overdosage of morphine is characterized by respiratory depression, with or without concomitant
CNS depression. Since respiratory arrest may result either through direct depression of the
respiratory center, or as the result of hypoxia, primary attention should be given to the
establishment of adequate respiratory exchange through provision of a patent airway and institution
of assisted, or controlled, ventilation. The narcotic antagonist, naloxone, is a specific antidote. An
initial dose of 0.4 mg of naloxone should be administered intravenously, simultaneously with
respiratory resuscitation. If the desired degree of counteraction and improvement in respiratory
function is not obtained, naloxone may be repeated at 2 to 3 minute intervals. If no response is
observed after 10 mg of naloxone has been administered, the diagnosis of narcotic-induced, or
partial narcotic-induced, toxicity should be questioned. Intramuscular or subcutaneous
administration may be used if the intravenous route is not available.
Adapted from the FDA Package Insert.